In this paper we propose a novel thermodynamically compatible finite volume scheme for the numerical solution of the equations of magnetohydrodynamics (MHD) in one and two space dimensions. As shown by Godunov in 1972, the MHD system can be written as overdetermined sym-metric hyperbolic and thermodynamically compatible (SHTC) system. More precisely, the MHD equations are symmetric hyperbolic in the sense of Friedrichs and satisfy the first and second prin-ciples of thermodynamics. In a more recent work on SHTC systems [E. Romenski, Math. Comput. Modelling, 28 (1998), pp. 115--130], the entropy density is a primary evolution variable, and to-tal energy conservation can be shown to be a consequence that is obtained after a judicious linear combination of all other evolution equations. The objective of this paper is to mimic the SHTC framework also on the discrete level by directly discretizing the entropy inequality, instead of the total energy conservation law, while total energy conservation is obtained via an appropriate linear combination as a consequence of the thermodynamically compatible discretization of all other evolu-tion equations. As such, the proposed finite volume scheme satisfies a discrete cell entropy inequality by construction and can be proven to be nonlinearly stable in the energy norm due to the discrete energy conservation. In multiple space dimensions the divergence-free condition of the magnetic field is taken into account via a new thermodynamically compatible generalized Lagrangian multiplier (GLM) divergence cleaning approach. The fundamental properties of the scheme proposed in this paper are mathematically rigorously proven. The new method is applied to some standard MHD benchmark problems in one and two space dimensions, obtaining good results in all cases.

A New Thermodynamically Compatible Finite Volume Scheme for Magnetohydrodynamics / Busto, S; Dumbser, M. - In: SIAM JOURNAL ON NUMERICAL ANALYSIS. - ISSN 0036-1429. - 2023, 61:1(2023), pp. 343-364. [10.1137/22M147815X]

A New Thermodynamically Compatible Finite Volume Scheme for Magnetohydrodynamics

Dumbser, M
2023-01-01

Abstract

In this paper we propose a novel thermodynamically compatible finite volume scheme for the numerical solution of the equations of magnetohydrodynamics (MHD) in one and two space dimensions. As shown by Godunov in 1972, the MHD system can be written as overdetermined sym-metric hyperbolic and thermodynamically compatible (SHTC) system. More precisely, the MHD equations are symmetric hyperbolic in the sense of Friedrichs and satisfy the first and second prin-ciples of thermodynamics. In a more recent work on SHTC systems [E. Romenski, Math. Comput. Modelling, 28 (1998), pp. 115--130], the entropy density is a primary evolution variable, and to-tal energy conservation can be shown to be a consequence that is obtained after a judicious linear combination of all other evolution equations. The objective of this paper is to mimic the SHTC framework also on the discrete level by directly discretizing the entropy inequality, instead of the total energy conservation law, while total energy conservation is obtained via an appropriate linear combination as a consequence of the thermodynamically compatible discretization of all other evolu-tion equations. As such, the proposed finite volume scheme satisfies a discrete cell entropy inequality by construction and can be proven to be nonlinearly stable in the energy norm due to the discrete energy conservation. In multiple space dimensions the divergence-free condition of the magnetic field is taken into account via a new thermodynamically compatible generalized Lagrangian multiplier (GLM) divergence cleaning approach. The fundamental properties of the scheme proposed in this paper are mathematically rigorously proven. The new method is applied to some standard MHD benchmark problems in one and two space dimensions, obtaining good results in all cases.
2023
1
Busto, S; Dumbser, M
A New Thermodynamically Compatible Finite Volume Scheme for Magnetohydrodynamics / Busto, S; Dumbser, M. - In: SIAM JOURNAL ON NUMERICAL ANALYSIS. - ISSN 0036-1429. - 2023, 61:1(2023), pp. 343-364. [10.1137/22M147815X]
File in questo prodotto:
File Dimensione Formato  
HTC3_MHD_compressed.pdf

Solo gestori archivio

Tipologia: Versione editoriale (Publisher’s layout)
Licenza: Tutti i diritti riservati (All rights reserved)
Dimensione 544.14 kB
Formato Adobe PDF
544.14 kB Adobe PDF   Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11572/388529
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 10
  • ???jsp.display-item.citation.isi??? 6
social impact